Alert archive / Tennessee / Flood Watches in 2012
Flood Watch 1, NWS Morristown, TN
NWS Morristown, TN issued this flood watch at Mar 2, 2012, 10:59 AM EST for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Mar 2, 2012, 12:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2012, 10:59 AM EST (15:59 UTC)
- In effect from
- Mar 2, 2012, 12:00 PM EST
- Expired
- Mar 3, 2012, 12:34 AM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
- Flood severity
- None
All 42 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flood watch went out at Mar 2, 9:58 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 2, 9:58 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST FRI MAR 2 2012
.DISCUSSION...INCREASING CONVECTION SOUTH OF THE WARM FRONT ALREADY
WITH SOME MARGINALLY SEVERE HAIL ALREADY NOTED OVER NRN MIDDLE TN
INTO ERN HALF OF KY. RAINFALL RATES LOOK TO BE PRETTY INTENSE WITH
ANY STORMS AHEAD OF THE MAIN SQUALL LINE...PLUS ANY LATER RAINS
ALONG THE ACTUAL COLD FRONT. PLAN TO ISSUE A FLOOD WATCH FOR MY
FORECAST AREA WITH THE MORNING UPDATE...AND HAVE ALREADY COORDINATED
WITH SURROUNDING NWS OFFICES.
OTHERWISE...WARM FRONT AT 14Z APPEARED TO BE WELL NE OF CHA BUT
BETWEEN CSV AND TYS...THEN BULGING NORTHWARD INTO CENTRAL KY. A
MODIFIED 12Z OHX SOUNDING REVEALS LOTS OF POSITIVE CAPE (2500 J/KG)
WITH WET BULB ZERO AND FREEZING HEIGHTS VERY FAVORABLE FOR LARGE
HAIL. STRONGEST WIND SHEAR IS TO OUR WEST THIS MORNING.
WILL REMOVE MORNING WORDING AND FRESHEN GRIDS TOWARD 11 AM EST...
PLUS ISSUE THE FLOOD WATCH AT THAT TIME WITH AN END TIME AROUND 4AM
EST SATURDAY. WIND ADVISORY FOR MTNS ALREADY IN EFFECT LOOKS GOOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...UNICOI.
VA...NONE.
&&
TGHazardous weather outlook, Mar 2, 5:00 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST FRI MAR 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EST (400 AM CST) FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE TENNESSEE. SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN APPALACHIAN REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:00 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 21 hr |
| Mar 2, 10:58 AM EST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 32 min |
| Mar 2, 11:25 AM EST | Tornado Warning | MRX | Bledsoe, Sequatchie | 35 min |
| Mar 2, 11:31 AM EST | Tornado Warning | MRX | Marion | 44 min |
| Mar 2, 11:39 AM EST | Tornado Warning | MRX | Morgan | 22 min |
| Mar 2, 11:49 AM EST | Tornado Warning | MRX | Hamilton, Marion | 41 min |
| Mar 2, 11:55 AM EST | Tornado Warning | MRX | Campbell, Morgan, Scott | 35 min |
| Mar 2, 11:57 AM EST | Tornado Warning | MRX | Bledsoe, Rhea | 33 min |
| Mar 2, 12:16 PM EST | Tornado Warning | MRX | Hamilton, Marion, Sequatchie | 44 min |
| Mar 2, 12:25 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 35 min |
| Mar 2, 12:29 PM EST | Tornado Warning | MRX | Campbell, Claiborne | 31 min |
| Mar 2, 12:30 PM EST | Tornado Warning | MRX | Loudon, Meigs, Rhea, Roane | 30 min |
| Mar 2, 12:44 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 31 min |
| Mar 2, 12:50 PM EST | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Polk | 25 min |
| Mar 2, 1:04 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 41 min |
| Mar 2, 1:19 PM EST | Tornado Warning | MRX | Knox, Sevier | 26 min |
| Mar 2, 1:23 PM EST | Tornado Warning | MRX | Bradley, McMinn, Monroe, Polk | 37 min |
| Mar 2, 1:39 PM EST | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Knox, Sevier | 36 min |
| Mar 2, 1:49 PM EST | Tornado Warning | MRX | Blount, Monroe | 41 min |
| Mar 2, 2:13 PM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 47 min |
| Mar 2, 3:34 PM EST | Tornado Warning | MRX | Bledsoe, Marion, Sequatchie | 41 min |
| Mar 2, 3:59 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe, Roane | 46 min |
| Mar 2, 4:14 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 46 min |
| Mar 2, 4:24 PM EST | Tornado Warning | MRX | Marion, Sequatchie | 51 min |
| Mar 2, 4:55 PM EST | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| Mar 2, 5:24 PM EST | Severe Thunderstorm Warning | MRX | Scott | 36 min |
| Mar 2, 5:29 PM EST | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Mar 2, 5:29 PM EST | Tornado Warning | MRX | Anderson, Knox | 31 min |
| Mar 2, 5:33 PM EST | Tornado Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 27 min |
| Mar 2, 5:38 PM EST | Tornado Warning | MRX | Scott | 37 min |
| Mar 2, 5:57 PM EST | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 18 min |
| Mar 2, 5:57 PM EST | Tornado Warning | MRX | Campbell, Claiborne, Scott | 33 min |
| Mar 2, 6:03 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 42 min |
| Mar 2, 6:15 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 45 min |
| Mar 2, 6:28 PM EST | Tornado Warning | MRX | Bradley, Hamilton | 47 min |
| Mar 2, 6:30 PM EST | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe | 45 min |
| Mar 2, 10:45 AM EST | Severe Thunderstorm Warning | MRX | Russell, Washington | 30 min |
| Mar 2, 11:22 AM EST | Tornado Warning | MRX | Russell, Scott, Washington, City of Bristol | 38 min |
| Mar 2, 12:51 PM EST | Tornado Warning | MRX | Lee, Scott, Wise | 39 min |
| Mar 2, 1:26 PM EST | Tornado Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 34 min |
| Mar 2, 6:33 PM EST | Tornado Warning | MRX | Lee | 42 min |
Nearby
Flood Watches in Tennessee, 2012Flood Watches in Virginia, 2012Flood Watches in North Carolina, 2012Every flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.